California, 2007

High Surf in California, December 28 to 29, 2007

December 28 to 29, 2007 · NWS MTR · 1 event in 1 county or zone

Dangerous Surf conditions led to the death of a diver in Carmel.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Dangerous Surf conditions led to the death of a diver in Carmel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 27, 10:50 PM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 27, 10:50 PM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1050 PM PST THU DEC 27 2007

UPDATED AVIATION DISCUSSION

.DISCUSSION...COLD OVERNIGHT LOWS AND MOSTLY CLOUDY SKIES TODAY
RESULTED IN COOL DAYTIME TEMPERATURES. HIGHS TODAY WERE MOSTLY
AROUND THE 50 DEGREE MARK WITH SEVERAL LOCATIONS NOT MAKING IT OUT
OF THE 40S.

THE SYSTEM DROPPING IN FROM THE NORTHWEST HAD SPREAD LIGHT RAIN
ACROSS MOST OF THE SF BAY AREA BY 8 PM. WITH THE COLD AIRMASS IN
PLACE AHEAD OF THIS SYSTEM...THERE HAVE BEEN REPORTS OF SNOW AT
HIGHER ELEVATIONS. SNOW IS STICKING TO THE ROAD AT THE 2300 FOOT
LEVEL ON HIGHWAY 29 IN NORTHERN NAPA COUNTY. ALSO...SNOW HAS BEEN
REPORTED AT THE 2400 FOOT LEVEL 7 MILES EAST OF THE HIGHWAY 17 SUMMIT
IN THE SANTA CRUZ MOUNTAINS. SNOW LEVELS SHOULD GRADUALLY RISE
OVERNIGHT AS WARM ADVECTION CONTINUES...BUT WOULDNT BE SURPRISED TO
SEE SNOW LOCALLY AS LOW AS 1500 FEET GIVEN THE COLD AIR CURRENTLY
TRAPPED UNDER THE FRONTAL INVERSION.

RAINFALL SHOULD MOSTLY END BY LATE MORNING FRIDAY AND PARTIAL
AFTERNOON CLEARING IS EXPECTED. BUT DRY WEATHER WONT LAST LONG AS
THE NEXT SYSTEM RAPIDLY APPROACHES FROM THE NORTHWEST. RAINFALL
ONSET WITH THAT ONE WILL BE ABOUT 24 HOURS AFTER THE CURRENT
SYSTEM...WITH RAIN EXPECTED TO SPREAD INTO THE NORTH BAY BY LATE
AFTERNOON...AND OVER THE REST OF THE FORECAST AREA FRIDAY EVENING.
LIGHT RAIN MAY LINGER IN SPOTS THROUGH SATURDAY MORNING...AND EVEN
INTO SATURDAY AFTERNOON. BUT BY LATE SATURDAY PRECIP SHOULD END IN
ALL AREAS.

RAINFALL TOTALS THROUGH SATURDAY MORNING ARE FORECAST TO RANGE FROM A
HALF INCH TO AN INCH IN THE NORTH BAY...A QUARTER TO A HALF INCH
ELSEWHERE IN THE SF BAY AREA...AND A TENTH TO A QUARTER INCH ACROSS
MONTEREY/SAN BENITO COUNTIES.

ALTHOUGH THESE SYSTEMS ARE APPROACHING FROM THE NORTHWEST...MOST
PRECIP WILL BE THE RESULT OF WARM ADVECTION AND THE AIRMASS OVER OUR
REGION WILL GRADUALLY WARM OVER THE NEXT TWO DAYS. TEMPERATURES
WILL BE SEVERAL DEGREES WARMER BY SATURDAY THAN WHAT WE SAW TODAY.

DRY WEATHER IS EXPECTED FROM SUNDAY INTO THE FIRST HALF OF NEXT WEEK
AS AN UPPER RIDGE OVER THE EASTERN PAC MOVES INTO THE WESTERN U.S..
BUT THE WEATHER PATTERN IS FORECAST TO CHANGE IN A BIG WAY DURING
THE SECOND HALF OF NEXT WEEK AS A BROAD UPPER TROUGH AND LONG FETCH
OF VERY MOIST AIR APPROACH THE WEST COAST. THE 12Z ECMWF SHOWS THE
INITIAL RAIN EVENT ARRIVING AS EARLY AS WEDNESDAY AFTERNOON AND THE
00Z GFS IS ONLY SLIGHTLY SLOWER. THE GFS HAS BEEN TRENDING A LITTLE
DRIER WITH THE INITIAL RAIN EVENT. HOWEVER...BOTH THE GFS AND ECMWF
HAVE BEEN SHOWING A VERY WET PATTERN FOR MOST OF CA FOR THE SECOND
HALF OF NEXT WEEK AND INTO THE FOLLOWING WEEKEND FOR THREE DAYS
NOW. ALTHOUGH THIS IS STILL OUT IN THE 6-10 DAY TIME FRAME...
CONFIDENCE IS REASONABLY HIGH THAT A MAJOR PRECIP EVENT COULD OCCUR
BETWEEN JAN 3RD AND 7TH GIVEN THE MODEL AGREEMENT AND CONSISTENCY.

.AVIATION...WARM AIR ADVECTION PRECIPITATION CONTINUES TO SPREAD
SOUTH AND EAST PER RADAR DATA. THE 00Z OAKLAND SOUNDING SHOWED
FREEZING LEVELS WERE DOWN TO 3500 FEET. 00Z SOUNDING ALSO CAPTURED
THE WARM FRONTAL INVERSION NEAR 8 THOUSAND FEET. A COLD FRONT JUST
NORTH OF THE AREA WILL CONTINUE TO PRESS SOUTHWARD OVERNIGHT. SHOWERS
WILL CONTINUE INTO FRIDAY WITH PERHAPS A RENEWED STEADY RAIN EVENT
DEVELOPING FRI EVENING OVER THE NORTH BAY AS ADDITIONAL 500 MB
SHORTWAVE ENERGY TRAVELS IN ON NW FLOW.

.MTR WATCHES/WARNINGS/ADVISORIES...
   .TNGT...SCA...POINT ARENA TO POINT PIEDRAS BLANCAS AND MRY BAY.
        ...ROUGH BAR

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: CANEPA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 27, 4:34 AM PST, 19 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
434 AM PST THU DEC 27 2007

CAZ006-505>518-PZZ530-535-281245-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
SAN FRANCISCO/SAN PABLO/SUISUN BAYS AND THE WEST DELTA-
MONTEREY BAY-
434 AM PST THU DEC 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND PACIFIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL BEGIN TO SPREAD RAIN ACROSS CENTRAL
CALIFORNIA TODAY. PRECIPITATION IS EXPECTED TO BEGIN IN SONOMA
COUNTY LATE THIS MORNING AND SPREAD TO THE SOUTH THROUGH THE DAY.
BY LATE THIS EVENING ALL AREAS OF THE CENTRAL COAST ARE FORECAST
TO HAVE RAIN. TOTAL RAINFALL AMOUNTS BY TONIGHT SHOULD BE GREATER FOR
AREAS NORTH OF SAN FRANCISCO WHERE BETWEEN A QUARTER AND HALF AN INCH
OF RAIN MAY FALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN IS EXPECTED TO DISSIPATE THE FIRST HALF OF FRIDAY BEFORE
ANOTHER STORM PUSHING INTO CENTRAL CALIFORNIA TOWARD FRIDAY
EVENING. RAINFALL IS AGAIN FORECAST TO BE THE HIGHEST FOR
LOCATIONS NORTH OF SAN FRANCISCO. NICE WEATHER WILL RETURN TO OUR
AREA FOR THE FIRST HALF OF NEXT WEEK

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Monterey Bay/N Salinas Valley/Hollister Valley/Carmel Valley

When
December 28, 12:00 AM PST to December 29, 12:00 AM PST
Where
Monterey Bay/N Salinas Valley/Hollister Valley/Carmel Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.233, -121.696 (the zone’s center; the record gives no point)

A diver was found dead off Monastery Beach in Carmel - shortly after entering the water. Conditions were extremely dangerous with strong energy waves and heights over 10 feet. Water temperatures were in the lower 50s.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Monterey Bay/N Salinas Valley/Hollister Valley/Carmel Valley2007-12-2839MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64861.